Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Cheyenne, WY

June 17, 2022Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 17, 2022, 1:54 AM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 1:54 AM MDT (07:54 UTC)
Expired
Jun 17, 2022, 2:45 AM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:02 AM MDTTSTM WND GST 556 S Albin, WYSITE UR343

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS55 KCYS 170754
SVRCYS
NEC105-WYC021-170845-
/O.NEW.KCYS.SV.W.0049.220617T0754Z-220617T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
154 AM MDT Fri Jun 17 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 245 AM MDT.

* At 154 AM MDT, severe thunderstorms were located along a line
  extending from near Burns to near Pine Bluffs to 11 miles north of
  Stoneham, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
  Airport, Panorama Point and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4110 10436 4139 10417 4133 10354 4100 10339
      4100 10407
TIME...MOT...LOC 0754Z 216DEG 26KT 4120 10427 4115 10398 4077 10373 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Natoli
2 follow-up statements
905 
WWUS55 KCYS 170822
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
222 AM MDT Fri Jun 17 2022

NEC105-WYC021-170845-
/O.CON.KCYS.SV.W.0049.000000T0000Z-220617T0845Z/
Kimball NE-Laramie WY-
222 AM MDT Fri Jun 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM MDT
FOR KIMBALL AND EAST CENTRAL LARAMIE COUNTIES...

At 221 AM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Albin to near Oliver Campground to 6
miles northwest of Westplains, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4115 10431 4139 10417 4133 10354 4100 10339
      4100 10392 4113 10402
TIME...MOT...LOC 0821Z 270DEG 26KT 4133 10414 4128 10385 4090 10360 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Natoli
118 
WWUS55 KCYS 170844
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
244 AM MDT Fri Jun 17 2022

NEC105-WYC021-170853-
/O.EXP.KCYS.SV.W.0049.000000T0000Z-220617T0845Z/
Kimball NE-Laramie WY-
244 AM MDT Fri Jun 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR KIMBALL AND EAST CENTRAL
LARAMIE COUNTIES WILL EXPIRE AT 245 AM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central and northeastern Kimball County, southern Banner county, and 
western Cheyenne county until 330 AM. 

LAT...LON 4115 10431 4139 10417 4133 10354 4100 10339
      4100 10392 4113 10402
TIME...MOT...LOC 0843Z 216DEG 26KT 4145 10403 4139 10374 4101 10349 

$$

Natoli

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:47 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 11:47 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 PM MDT Thu Jun 16 2022

.SHORT TERM...(Tonight - Friday Night)
Issued at 234 PM MDT Thu Jun 16 2022

Warm & dry conditions prevail across southeast Wyo and the western
Neb Panhandle w/ upper-level ridging continuing to support strong/
deep subsidence across the area. As the ridge axis shifts eastward
later this evening, the models suggest several pieces of mid-level
short wave energy traversing the flow along the edge of the ridge.
H7 theta-e advection becomes quite strong in the 04-08z time frame
with the GFS suggesting surface dew points climbing into the 55 to
60 degree F range & MUCAPE approaching 1000 J/kg by 06z. Some high
resolution guidance including the HRRR suggests some potential for
convection to move northward into far southeast Wyo and the south-
western Neb Panhandle from Colorado late tonight. These storms may
be accompanied by a threat for small hail and gusty winds. General
ridging remains in place for Friday with H7 temperatures remaining
+18 to +20 deg C. Temperatures will quickly soar into the lower to
middle 90s (near 100 F in the Platte River Valley) by late morning
or early afternoon, warmest along/east of I-25. Scattered/numerous
thunderstorms are expected to develop in response to lee troughing
along the Laramie Range by early afternoon. Forecast soundings are
showing deep inverted-v profiles w/ the LCL above the 0C level and
very weak flow in the sub-cloud layer. The latest DY2 MRGL Risk is
looking good for the possibility of 55-65 MPH wind gusts with some
of this activity.

.LONG TERM...(Saturday - Thursday)
Issued at 330 AM MDT Thu Jun 16 2022

The challenges of the long term forecast concern the heat wave
continuing through the weekend, and the monsoon-like surge of
moisture that will return precipitation to the forecast.

The major player for the weekend weather will be the impressive
upper level low over the West Coast and highly amplified downstream
ridge located over the central plains. At the beginning of the long
term period on Saturday morning, the anomalous upper level low will
be located roughly over southwest Oregon. The digging trough over
the west will help to significantly amplify the downstream ridge,
the axis of which is expected to be located near the border of the
Dakotas and Minnesota by Saturday morning. 500-mb height anomalies
is expected to be over 3 standard deviations below the
climatological mean along the west coast, and over 2 standard
deviations above the normal over the northern Great Plains. The
result will be deep southerly flow in between the trough and ridge
across the four corners states and into Wyoming. Southerly flow will
tap into ample moisture sources including the eastern tropical
Pacific, juiced by the expected traverse of Hurricane Blas south of
the mouth of the Gulf of California, as well as the Gulf of Mexico.
this will result in a monsoon-like surge of moisture, penetrating
substantially further north than is typical for mid June. In fact,
NAEFS mean precipitable water shows values over southern Wyoming
reaching the 99th percentile of climatology late Saturday into
Sunday. The main local impacts of this large-scale setup will be
continuing heat and increasing rainfall potential.

On Saturday, temperatures will climb well above normal again
underneath the highly amplified ridge. However, with the core of the
ridge shifting slightly east, high temperatures are expected to be
generally a couple degrees cooler than Friday. 700-mb temperatures
will moderate slightly to around +15C while enhanced cloud cover
especially west of the Laramie range helps keep temperatures down
slightly. Predominantly southerly flow may also prevent significant
downslope warming enhancement. Thus while a very warm day is
expected, the current forecast keeps highs several degrees away from
daily records at most locations. The main plume of moisture pushes
into our area on Saturday with precipitable water values generally
between 0.8 and 1.0 inches per the GEFS forecast. The best lift and
column saturation will be over western portions of the CWA, while
low level moisture may be lacking somewhat further east. Instability
is limited, but the CAPE profiles are tall and skinny, which points
to more of a heavy rain threat as well as potentially some gusty
outflow winds if convection is able to move out over the drier
environment. General storm motion will be to the NNE with cloud
layer wind speeds of 20-25 kts. The GEFS sets up the moisture plume
slightly further west than the European ensembles, which leads to a
more favorable trajectory across the lower elevations of the
Colorado Plateau rather than losing more moisture to the higher
peaks across southern and central Colorado. The ECMWF solution has
slightly lower PWAT and much less QPF over our area. If the GFS
solution ends up becoming favored, there could be a flash flood
threat on the Mullen burn scar. WPC has highlighted Carbon and
Albany counties with a Marginal risk of exceeding flash flood
guidance for Saturday.

On Sunday, the trough pushes further inland, tilting the moisture
plume more to the northeast. The heat will also ease as the trough
nears from the west. Much drier air is expected to start to push in
across Utah and southwest Wyoming, but most of our area should
remain fairly moist through Sunday. PWATs creep up slightly over the
Nebraska panhandle with slightly better low level moisture, although
it still does not look particularly impressive. Nonetheless, it does
look like Sunday will be the best opportunity for precipitation
across the high plains. Instability is forecast to be very modest
which should preclude a hail threat, but we still could see some
localized heavy rain or gusty winds.

The trough axis pushes into Wyoming on Monday, pushing much drier
air into our western counties. Thus, the door will likely close to
significant precipitation chances west of the Laramie range.
Temperatures will also return to near normal with the amplified
ridge pushing further east. Ensemble forecasts favor precipitable
water values returning to near to slightly below normal for Monday
through the end of the forecast period. There still will be
opportunities for isolated storms each day as we return to more
zonal flow aloft towards the middle of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM MDT Thu Jun 16 2022

Biggest aviation concern tonight is the potential for vicinity
thunderstorms and showers for KCYS and KSNY through about 09Z. It is
worth mentioning that elevated dewpoints and any rain that does
fall, could lead to some patchy fog during the early morning hours
if winds remain light. For now, kept fog out of the TAFs as
confidence is low. Diurnal heating will help lead to some gusty
winds at all terminals during the afternoon hours. VCTS and VCSH is
also possible during the afternoon but did not include in this TAF
issuance as confidence and timing still need to be ironed out.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Thu Jun 16 2022

Increasing temperatures over the next several days as high
pressure builds over the central Rockies. Afternoon temperatures
will continue to rise into Saturday with triple digit temperatures
likely in the Panhandle Friday and Saturday. 90s will be common
over southeast Wyoming lower elevations...leading to afternoon
humidity falling critical for most areas. Fortunately...fuels are
still reported not receptive to rapid fire growth. Begin to see
some southwestern moisture moving into the area for the afternoon
hours beginning Friday...spreading east into the Nebraska
Panhandle Saturday and Sunday. This will lead to increasing
chances for showers and thunderstorms each afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 16, 3:24 AM MDT, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MDT Thu Jun 16 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-170930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
324 AM MDT Thu Jun 16 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Warming temperatures continue through the weekend with near record
high temperatures possible Friday and Saturday. Chances for
precipitation increase through the weekend, starting in the higher
terrain on Friday and becoming more likely and widespread Saturday
and especially Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 17, 12:43 AM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1243 AM MDT Fri Jun 17 2022

NEZ054-WYZ117>119-170730-
Kimball NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1243 AM MDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of western Kimball and
southern Laramie Counties through 130 AM MDT...

At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Natural Fort to Hereford to 10 miles northeast
of Pawnee Buttes. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Kimball, Pine Bluffs, Burns, Oliver Campground, South
Greeley, Hillsdale, Panorama Point, Ranchettes, Oliver Reservoir,
Warren AFB, Frontier Park, Kimball Airport, North Cheyenne, Warren Af
Base, Carpenter, Bushnell, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 26.
 Interstate 80 in Wyoming between mile markers 351 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 10504 4138 10427 4133 10360 4100 10363
      4100 10501
TIME...MOT...LOC 0642Z 187DEG 29KT 4094 10491 4099 10433 4091 10382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Jun 17, 1:00 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     NON-TSTM WND GST 6 SE PINE BLUFFS        41.12N 103.98W
06/16/2022  M71 MPH          KIMBALL            NE   AWOS

            WEAK SHOWER ON RADAR PASSED OVERHEAD WITH NO LIGHTNING
            NEARBY. TEMPERATURE ROSE 6 DEGREES.

&&

MN
Special weather statement, Jun 17, 1:29 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 AM MDT Fri Jun 17 2022

NEZ054-WYZ118-119-170815-
Kimball NE-Central Laramie County WY-East Laramie County WY-
129 AM MDT Fri Jun 17 2022

...Gusty outflow winds from decaying thunderstorms will impact
portions of Kimball and southeastern Laramie Counties through 215 AM
MDT...

At 128 AM MDT, Doppler radar was tracking decaying thunderstorms
along a line extending from near Hillsdale to near Pine Bluffs to 12
miles northwest of Westplains. Movement was north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 373 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 10462 4134 10356 4100 10358 4100 10460
TIME...MOT...LOC 0728Z 181DEG 20KT 4116 10451 4111 10406 4098 10368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Jun 17, 1:43 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     NON-TSTM WND GST 8 WSW HILLSDALE         41.16N 104.61W
06/17/2022  M58 MPH          LARAMIE            WY   MESONET

            OUTFLOW FROM NEARBY SHOWER. MESONET STATION
            WY46 9.7 E CHEYENNE (WYDOT).

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:43 AM MDTSpecial Weather StatementCYSLaramie47 min
Jun 17, 2:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jun 17, 3:01 PM MDTSpecial Weather StatementCYSConverse44 min
Jun 17, 5:58 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jun 17, 1:29 AM MDTSpecial Weather StatementCYSKimball46 min
Jun 17, 2:39 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill51 min
Jun 17, 3:46 AM MDTSpecial Weather StatementCYSScotts Bluff44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.